Acute drug induced hepatitis due to erlotinib

JOP. 2007 Jan 9;8(1):39-43.

Abstract

Context: Acute drug induced hepatitis has not been commonly associated with epidermal growth factor receptor (EGFR) inhibitors. Hepatotoxicity seen with erlotinib, a small molecule tyrosine kinase inhibitor to EGFR, is usually transient with mild elevation of transaminases.

Case report: We report a case of acute severe hepatitis resulting from erlotinib monotherapy in a patient with locally advanced pancreatic cancer. Hepatotoxicity resolved once erlotinib was discontinued and serum transaminases returned to baseline normal values.

Conclusions: Acute severe hepatitis though rare is occasionally observed with EGFR inhibitors gefitinib or erlotinib. As EGFR inhibitors are now incorporated with chemotherapy in advanced pancreatic cancers, clinicians should be aware of this potential complication.

Publication types

  • Case Reports

MeSH terms

  • Adenocarcinoma / drug therapy*
  • Aged
  • Alanine Transaminase / blood
  • Aspartate Aminotransferases / blood
  • Chemical and Drug Induced Liver Injury / blood
  • Chemical and Drug Induced Liver Injury / enzymology
  • Chemical and Drug Induced Liver Injury / etiology*
  • ErbB Receptors / antagonists & inhibitors
  • Erlotinib Hydrochloride
  • Humans
  • Male
  • Pancreatic Neoplasms / drug therapy*
  • Protein Kinase Inhibitors / adverse effects*
  • Quinazolines / adverse effects*

Substances

  • Protein Kinase Inhibitors
  • Quinazolines
  • Erlotinib Hydrochloride
  • Aspartate Aminotransferases
  • Alanine Transaminase
  • ErbB Receptors